Indiana, 2020

Strong Wind in Indiana, March 29, 2020

March 29, 2020 · NWS IND · 1 event in 1 county or zone

In the aftermath of a frontal passage during the overnight hours of March 28th, strong gradient winds brought gusty winds to central and north central Indiana during the daytime of March 29th. These gusty winds led to isolated areas of wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

In the aftermath of a frontal passage during the overnight hours of March 28th, strong gradient winds brought gusty winds to central and north central Indiana during the daytime of March 29th. These gusty winds led to isolated areas of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 29, 5:45 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 29, 5:45 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
645 AM EDT Sun Mar 29 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 349 AM EDT Sun Mar 29 2020

Weak scattered showers are currently over eastern portions of
central Indiana, and should be through the area by day break. High
winds will be the main concern throughout today. A Wind Advisory
has been issued between 8AM and 8PM for portions of central
Indiana today due to expected wind gusts of up to 50mph. Drier
and cooler conditions will build in to start the work week. Slight
chances of rain exist Tuesday, but the greatest threat of rain
wont be until Thursday.

&&

.NEAR TERM /Today and Tonight/...

Issued at 315 AM EDT Sun Mar 29 2020

Lingering showers and thunderstorms are currently scattered through
northern and eastern portions of central Indiana due to an
eastward progressing cold front. These showers will be east of the
region by 09Z.

The main focus today will be on high winds throughout central
Indiana, with the greatest threat in north central Indiana.
Current observations depict a 992 mb surface low over northern
Iowa that should maintain and progress eastward throughout the
day. This, in combination with a developing surface ridge over the
lower Mississippi Valley, will create a steep pressure gradient
over the Great Lakes region. Sustained winds between 20 and 25 mph
with gusts upwards of 50mph will be possible throughout the day.
Highest confidence in gusts greater than 40mph is between noon and
6PM, although the threat will remain a possibility over all
daytime hours.

Low to mid level moisture will wrap around the low pressure system
allowing for slight chances of precipitation and increased cloud
cover north of HWY 28. Temperatures should maintain seasonality,
even with the passage of a cold front. A more westward
orientation of the mid to upper level winds will impede CAA
efficiency of the increased winds. Highs today should reach the
mid to upper 50s with lows over night in the low 40s.

&&

.SHORT TERM /Monday through Tuesday Night/...

Issued at 315 AM EDT Sun Mar 29 2020

Dry conditions look to be the rule for most of central Indiana for
the entire short term. Mostly zonal flow, with slight ridging aloft
will be over Indiana on Monday. This along with minimal surface
pressure changes over the course of the day should retain dry
conditions. This along with steady diurnal warming, will push
afternoon highs into the mid 50s. Surface winds will weaken and
gusts will be minimal as the surface low progresses towards the
east coast.

A subtle shortwave will approach the lower Ohio Valley Tuesday,
increasing cloud cover over most of the area. Largest locations of
ascent look to remain south of central Indiana, limiting
precipitation chances. For now, kept slight chances for rain towards
the south, given uncertainties in the track of the upper level wave.
Cloud cover during peak solar heating will impact highs on Tuesday.
Expect temps to reach only the mid 40s Tuesday afternoon, with lows
near freezing overnight.

&&

.LONG TERM /Wednesday through Saturday/...
Issued at 342 AM EDT Sun Mar 29 2020

Ridging aloft initially at the beginning of the extended period
will gradually transition into a more zonal flow across much of
the country by next weekend as a deep upper low rotates across the
northern Plains late week and into Manitoba. This will maintain a
quick progressive regime across the Ohio Valley with mainly dry
weather until late week and into the weekend as a cold front
swings into the region from the northwest.

Highs will peak in the 60s in many parts of central Indiana
Thursday and Friday before slipping back into the lower and middle
50s next weekend with more widespread rain across the region.

&&

.AVIATION /Discussion for 291200Z TAF Issuance/...
Issued at 645 AM EDT Sun Mar 29 2020

Predominantly VFR conditions expected through the forecast period.

The dry slot behind the strong cold front has moved into central
Indiana early this morning. Lower stratus will sweep back into the
region from the west shortly after daybreak and linger through mid
afternoon before more pronounced clearing develops as high pressure
building in.

The primary impact to aviators all day today will be strong W/SW
winds with sustained likely to approach 25kts in the afternoon and
gusts peaking at or just above 40kts. Winds will diminish with
sunset this evening with the potential for some low level wind shear
to develop at the terminals tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM this morning to 8 PM EDT this evening
for INZ021-028>031-035>049-051>057.

&&

SYNOPSIS...Updike
NEAR TERM...Updike
SHORT TERM...Updike
LONG TERM....Ryan
AVIATION...Ryan
Hazardous weather outlook, Mar 29, 3:14 AM EST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
414 AM EDT Sun Mar 29 2020

INZ021-028>031-035>049-051>057-300815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, and Rushville
414 AM EDT Sun Mar 29 2020

...WIND ADVISORY IN AFFECT FROM 8AM TO 8PM EDT SUNDAY

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Sustained winds between 25-30 mph with gusts up to 50mph.

Hazards: High winds

Timing: Highest confidence in gusts greater than 40mph is between noon and
6PM, although the threat will remain a possibility between 8AM and
8PM.

Discussion: A 992 mb surface low over northern Iowa will progress
eastward throughout the day, and in combination with a developing
surface ridge over the lower Mississippi Valley will create a steep
pressure gradient over the Great Lakes region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: No hazardous weather is expected at this time.

Discussion: Drier and cooler conditions will build in to start the
work week. Slight chances of rain exist Tuesday, but the greatest
threat of rain wont be until Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060>065-067>072-300815-
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
414 AM EDT Sun Mar 29 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Sustained winds between 20 and 25 mph with gusts up to 40
mph.

Hazards: High winds

Timing: Highest confidence in gusts near 40mph is between noon and
6PM, although the threat will remain a possibility between 8AM and
8PM.

Discussion: A 992 mb surface low over northern Iowa will progress
eastward throughout the day, and in combination with a developing
surface ridge over the lower Mississippi Valley will create a steep
pressure gradient over the Great Lakes region. Slightly weaker
gradients are expected over southern Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: No hazardous weather is expected at this time.

Discussion: Drier and cooler conditions will build in to start the
work week. Slight chances of rain exist Tuesday, but the greatest
threat of rain wont be until Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 29, 7:56 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
856 AM EDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     NON-TSTM WND DMG WESTFIELD               40.04N 86.13W
03/29/2020                   HAMILTON           IN   PUBLIC

            SMALL PIECE OF SIDING TORE OFF OF HOUSE DUE
            TO WIND.

&&

KH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Hamilton

When
March 29, 7:56 AM EST
Where
Hamilton forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Several reports of small amounts of siding ripped off due to strong gradient winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874618.